Alert archive / North Carolina / Special Weather Statements in 2011

Special Weather Statement, NWS Raleigh, NC

August 6, 2011Wake County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 6, 2011, 5:01 AM EDT for Wake County, North Carolina. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2011, 5:01 AM EDT (09:01 UTC)
Expired
Aug 6, 2011, 6:30 AM EDT
In force
89 min
Issued by
NWS Raleigh, NC

County Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 27 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

315 
WWUS82 KRAH 060901
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
501 AM EDT SAT AUG 6 2011

NCZ041-061030-
WAKE-
501 AM EDT SAT AUG 6 2011

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS WAKE COUNTY THROUGH 630
AM EDT...

AT 501 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER CARY...MOVING NORTH AT 10 MPH.

SOME LOCATIONS IMPACTED INCLUDE...RDU INTERNATIONAL AIRPORT.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3592 7835 3587 7828 3583 7826 3575 7838
      3571 7847 3560 7861 3577 7892 3587 7887
      3587 7883 3593 7881 3592 7876 3597 7871
      3601 7870 3603 7875 3607 7874 3608 7869
TIME...MOT...LOC 0901Z 198DEG 10KT 3583 7878

$$

23

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:15 AM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 6, 3:15 AM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
315 AM EDT SAT AUG 6 2011

.SYNOPSIS...
AN ABNORMALLY MOIST AIRMASS COMBINED WITH A SERIES OF UPPER LEVEL
DISTURBANCES WILL RESULT IN NEAR NORMAL TEMPERATURES AND SCATTERED
TO WIDESPREAD SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND.

&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
AS OF 300 AM SATURDAY...

A QUASI-STATIONARY FRONTAL ZONE ACROSS UPSTATE SC/SOUTHERN NC
COUPLED WITH DISTURBANCES ALOFT IN THE MIDST OF A VERY MOIST
2.25-2.50" AIRMASS...WILL RESULT IN UNSETTLED WEATHER CONDITIONS
THROUGH THE WEEKEND.

THE FIRST DISTURBANCE...A MCV THAT CROSSED THE APPALACHIANS THIS
PAST EVENING...IS CURRENTLY OVER THE WESTERN PIEDMONT AND IS
SUPPORTING SCATTERED CONVECTION ACROSS THE FORECAST AREA. MODELS ARE
VERY SLOW TO MOVE THIS VORT IMPULSE EASTWARD THIS MORNING...SHIFTING
EAST OF THE AREA BETWEEN AOA 15Z. THUS EXPECT SCATTERED SHOWERS AND
STORMS THROUGH THE REMAINDER OF THE MORNING HOURS.

ON THE HEELS OF THE LEAD VORT WAVE WILL BE THE SECOND VORT WAVE THAT
CURRENTLY EXTENDS SOUTH FROM OHIO TO CENTRAL/EASTERN TENNESSEE.
MODELS SHEAR THE WAVE AS IT MOVES EAST INTO THE AREA BETWEEN 21 TO
06Z. THE WEAK DPVA ASSOCIATED WITH THE SHEARED VORT WAVE ALONG WITH
THE MOISTURE CONVERGENCE INVOF OF THE STALLED FRONT ZONE IS EXPECTED
TO TRIGGER NUMEROUS SHOWERS AND THUNDERSTORMS AS MODERATE
INSTABILITY DEVELOPS FROM THE STRONG...BUT FILTERED AFTERNOON
HEATING. COVERAGE SHOULD DIMINISH AFTER MIDNIGHT AS THE UPPER WAVE
PUSHES EAST OF THE AREA BUT WILL MAINTAIN A SMALL CHANCE OVERNIGHT
IN MOIST

FINALLY BY SUNDAY AFTERNOON/EVENING...THE LAST UPPER VORT
DISTURBANCE(MCV CURRENTLY OVER WESTERN OK/KS ...AND THE ONE WITH
WHICH THERE IS LEAST CONFIDENCE WILL MOVE INTO THE AREA VIA THE
WESTERLY FLOW ALOFT. BY THIS TIME OUR FRONT SHOULD BEGIN TO WASH
OUT...LIKELY PLAYING LESS OF A ROLE ON WHERE CONVECTION IS
CONCENTRATED. AIRMASS WILL STILL BE VERY WET HOWEVER...AND STRONG
HEATING SHOULD LEAD TO AT LEAST SCATTERED COVERAGE WITH THE
DISTURBANCE COMING INTO THE AREA FROM THE WEST ENHANCING COVERAGE.
MODELS ARE DIVERGENT WITH HOW MUCH COVERAGE WE WILL
SEE SUNDAY AFTERNOON...WITH THE GFS KEEPING THE BULK OF COVERAGE
ACROSS COASTAL AREAS...WHILE EC AND IN SOME DEGREE THE NAM DEPICT
DECENT COVERAGE AS FAR WEST AS THE MOUNTAINS AND FOOTHILLS.

WEAK SHEAR FIELDS SHOULD KEEP THE SEVERE THREAT RATHER ISOLATED AND
CONFINED TO THE AFTERNOON AND EARLY EVENING HOURS...WITH THE THREAT
OF WET MICROBURSTS. LOCALIZED FLASH FLOODING WILL BE THE MAIN THREAT
AS WEAK WIND FIELD WILL SUPPORT SLOW MOVING STORMS WITH THE
POTENTIAL TO ALSO TRAINING ALONG THE STALLED FRONTAL ZONE.

TEMPERATURES:
DEEP MOISTURE AND CLOUD COVER WILL MODULATE THE HEAT THROUGH THE
WEEKEND. FORECAST SOUNDINGS DO SHOW A BETTER POTENTIAL FOR SOME
AREAS TO REALIZE SOME SIGNIFICANT BREAKS IN CLOUD COVER ON SUNDAY.
IF THAT DOES INDEED HAPPEN...SOME AREAS COULD SEE MID TO UPPER 90
DEGREE READINGS ACROSS CENTRAL AND SOUTHERN AREAS...WITH THOSE AREAS
POSSIBLY NEEDING A HEAT ADVISORY. OTHERWISE...HIGHS TODAY IN THE
UPPER 80S TO LOWER 90S. OVERNIGHT LOWS IN THE LOWER TO MID 70S.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 240 AM SATURDAY...

A BROAD UPPER LEVEL TROUGH IS EXPECTED TO DEVELOP ACROSS THE EASTERN
US EARLY NEXT WEEK AS THE UPPER LEVEL RIDGE SHIFTS EVEN FURTHER TO
THE WEST. EVEN WITH MOSTLY WEST/NORTHWESTERLY FLOW...A MODERATELY
MOIST AIRMASS WILL PERSIST MONDAY AND TUESDAY...WITH PWAT VALUES
PROGGED TO RANGE BETWEEN 1.5 AND 2 INCHES. NEVERTHELESS...WITHOUT
ANY FORCING MECHANISMS (BESIDES DAYTIME HEATING)...WILL MAINTAIN
SLIGHT CHANCE POPS THROUGH THE PERIOD. WILL ALSO ADD A SLIGHT CHANCE
OF PRECIP TUESDAY NIGHT AS MOISTURE POOLS AHEAD OF A WEAK FRONT
MOVING THROUGH THE REGION. TEMPS ON BOTH DAYS WILL LIKELY BE ABOVE
NORMAL AS THICKNESS VALUES ARE PROGGED TO MAX OUT NEAR 1450M ON
MONDAY AND THEN NEAR 1440M ON TUESDAY. THIS SHOULD RESULT IN HIGH
TEMPS IN THE MID TO UPPER 90S ON MONDAY (POSSIBLY NEARING THE TRIPLE
DIGITS IN A FEW AREA)...WITH SLIGHTLY LOWER READINGS ON TUESDAY...
GENERALLY THE LOW TO MID 90S.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 245 AM SATURDAY...

THE AFOREMENTIONED BROAD UPPER LEVEL TROUGH ACROSS THE EASTERN US IS
EXPECTED TO PERSIST THROUGH THE REMAINDER OF THE WEEK. A WEAK FRONT
IS EXPECTED TO EVENTUALLY BECOME STATIONARY TO THE SOUTH OF THE
REGION ON WEDNESDAY...ALLOWING DRIER AIR TO FILTER INTO THE REGION.
IN FACT...PWAT VALUES ARE PROGGED TO FALL BELOW 1.5 INCHES FOR THE
MAJORITY OF THE LONG TERM PERIOD. AS A RESULT...ANY CONVECTIVE
DEVELOPMENT SHOULD BE ISOLATED AT BEST AND MAINLY BE A RESULT OF
AFTERNOON HEATING OR ANY DISTURBANCES MOVING THROUGH THE
NORTHWESTERLY FLOW ALOFT (WHICH ARE NEARLY IMPOSSIBLE TO FORECAST
THIS FAR OUT). TEMPS ARE EXPECTED TO BE NEAR NORMAL THROUGH THE
REMAINDER OF THE FORECAST PERIOD AS LOWER THICKNESS VALUES MOVE INTO
THE AREA.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
AS OF 130 AM SATURDAY...

24-HR TAF PERIOD:
WITH A MOISTEN LADEN AIRMASS IN PLACE...ISOLATED TO WIDELY SCATTERED
SHOWERS ARE POSSIBLE OVERNIGHT AS UPPER LEVEL DISTURBANCE MOVES
THROUGH THE AREA. OTHERWISE...EXPECT WIDESPREAD IFR TO MVFR STRATUS
WITH OCCASIONAL MVFR FOG IN SOME SPOTS. THE STRATUS WILL BE MUCH
QUICKER TO IMPROVE THIS MORNING...LIFTING TO VFR BY 13 TO 15Z AS
WINDS VEER AROUND TO SOUTHERLY.

STRONG DAYTIME HEATING WILL RESULT IN NUMEROUS SHOWERS AND
THUNDERSTORMS DEVELOPING OVER THE AREA THIS AFTERNOON/EVENING...
WITH A HIGH CHANCE THAT ALL TERMINALS WILL BE IMPACTED BY STORMS AS
MID LEVEL TROUGH PUSHES EAST THROUGH THE AREA. AREAS OF FOG AND
STRATUS ARE POSSIBLE AGAIN EARLY SUNDAY MORNING...ESPECIALLY IN
AREAS THAT RECEIVE HEAVY RAINFALL.

BEYOND 24 HOURS:
THE BEST CHANCE OF STORM COVERAGE SHOULD BE CONFINED ACROSS EASTERN
AREAS ON SUNDAY AS THE LOW PRESSURE TROUGH PUSHES OFFSHORE.
CONVECTION SHOULD BE LESS NUMEROUS MON-WED AS AIRMASS GRADUALLY
DRIES OUT.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...CBL
SHORT TERM...KRR
LONG TERM...KRR
AVIATION...CBL
Hazardous weather outlook, Aug 6, 3:57 AM EDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
357 AM EDT SAT AUG 6 2011

NCZ007>011-021>028-038>043-073>078-083>086-088-089-070800-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
357 AM EDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE ACROSS
CENTRAL NC THROUGH SUNDAY. AN UPPER LEVEL DISTURBANCE ALONG WITH
A STALLED SFC FRONT WILL RESULT IN NUMEROUS SHOWERS AND
THUNDERSTORMS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS AND EXCESSIVE DEADLY CLOUD TO GROUND
LIGHTNING. ADDITIONALLY...LOCALLY TORRENTIAL RAINFALL ASSOCIATED
WITH SLOW MOVING STORMS MAY LEAD TO ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AN UPPER LEVEL DISTURBANCE COMBINED WITH A CONTINUED MOIST AND
UNSTABLE AIRMASS WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ON SUNDAY. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND EXCESSIVE DEADLY CLOUD TO GROUND
LIGHTNING. ADDITIONALLY...LOCALLY TORRENTIAL RAINFALL ASSOCIATED
WITH SLOW MOVING STORMS MAY LEAD TO ISOLATED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Special weather statement, Aug 6, 5:01 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
501 AM EDT SAT AUG 6 2011

NCZ041-061030-
WAKE-
501 AM EDT SAT AUG 6 2011

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS WAKE COUNTY THROUGH 630
AM EDT...

AT 501 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER CARY...MOVING NORTH AT 10 MPH.

SOME LOCATIONS IMPACTED INCLUDE...RDU INTERNATIONAL AIRPORT.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3592 7835 3587 7828 3583 7826 3575 7838
      3571 7847 3560 7861 3577 7892 3587 7887
      3587 7883 3593 7881 3592 7876 3597 7871
      3601 7870 3603 7875 3607 7874 3608 7869
TIME...MOT...LOC 0901Z 198DEG 10KT 3583 7878

23

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:14 AM EDTAreal Flood AdvisoryRAHWake3 hr
Aug 6, 6:24 AM EDTFlash Flood WarningRAHWake3 hr
Aug 6, 7:31 AM EDTAreal Flood AdvisoryRAHChatham, Durham, Granville, Orange119 min
Aug 6, 8:02 AM EDTAreal Flood AdvisoryRAHFranklin, Nash3 hr
Aug 6, 8:09 AM EDTFlash Flood WarningRAHFranklin, Nash4 hr
Aug 6, 8:49 AM EDTFlash Flood WarningRAHWake3 hr
Aug 6, 11:16 AM EDTTornado WarningRAHWilson44 min
Aug 6, 4:36 PM EDTSevere Thunderstorm WarningRAHDavidson32 min
Aug 6, 6:48 PM EDTAreal Flood AdvisoryRAHSampson102 min
Aug 6, 6:55 PM EDTSpecial Weather StatementRAHMontgomery, Randolph, Stanly110 min
Aug 6, 6:56 PM EDTSpecial Weather StatementRAHMontgomery, Randolph, Stanly109 min
Aug 6, 7:24 PM EDTSpecial Weather StatementRAHPerson51 min
Aug 6, 7:30 PM EDTSevere Thunderstorm WarningRAHMontgomery, Stanly46 min

Nearby

Special Weather Statements in North Carolina, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.